Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

September 8, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 8, 2020, 1:10 PM MST for Coconino County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2020, 1:10 PM MST (20:10 UTC)
Expired
Sep 8, 2020, 1:44 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 10 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 1:20 PM MSTHAIL 0.7Clints Well, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS55 KFGZ 082010
SVRFGZ
AZC005-082100-
/O.NEW.KFGZ.SV.W.0049.200908T2010Z-200908T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
110 PM MST Tue Sep 8 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 200 PM MST.

* At 110 PM MST, a severe thunderstorm was located near Clints Well,
  or 21 miles north of Payson, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clints Well, Starlight Pines, Knoll Lake Campground, Clints Well
  Campground, Chevelon Canyon Dam, Blue Ridge Campground, Rock
  Crossing Campground, Chevelon Crossing Campground and Chevelon
  Canyon Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
      3446 11149 3464 11148 3464 11075 3439 11075
TIME...MOT...LOC 2010Z 272DEG 50KT 3455 11139 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
849 
WWUS55 KFGZ 082027
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
127 PM MST Tue Sep 8 2020

AZC005-082100-
/O.CON.KFGZ.SV.W.0049.000000T0000Z-200908T2100Z/
Coconino-
127 PM MST Tue Sep 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR COCONINO COUNTY...

At 127 PM MST, a severe thunderstorm was located near Starlight
Pines, or 23 miles northeast of Payson, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clints Well, Starlight Pines, Knoll Lake Campground, Clints Well
Campground, Chevelon Canyon Dam, Blue Ridge Campground, Rock Crossing
Campground, Chevelon Crossing Campground and Chevelon Canyon Lake
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
      3446 11149 3454 11149 3458 11129 3464 11124
      3464 11075 3439 11075
TIME...MOT...LOC 2027Z 268DEG 41KT 3455 11114 

HAIL...0.75IN
WIND...60MPH
 
$$
231 
WWUS55 KFGZ 082044
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Tue Sep 8 2020

AZC005-082053-
/O.CAN.KFGZ.SV.W.0049.000000T0000Z-200908T2100Z/
Coconino-
144 PM MST Tue Sep 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, wind gusts from 
45 to 55 mph will continue to be possible through 2 pm.

LAT...LON 3444 11124 3445 11125 3444 11126 3444 11128
      3446 11149 3454 11149 3458 11129 3464 11124
      3464 11075 3439 11075
TIME...MOT...LOC 2040Z 272DEG 50KT 3454 11086 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:32 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 8, 10:32 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1032 AM MST Tue Sep 8 2020

.SYNOPSIS...An unseasonably strong weather system will deliver
windy, cooler and unsettled weather to northern Arizona from
Tuesday into Thursday. Temperatures are expected to warm Friday
and throughout the coming weekend.

&&

.UPDATE...Minor changes to the forecast today as a strong cold
front continues to move across the area and bring the potential
for convection along the front through this evening. Cold
temperatures behind the front will persist for a few days, with
some higher elevation locations possibly experiencing their first
front Wednesday or Thursday morning.

&&

.PREV DISCUSSION /306 AM MST/...The storm that will be impacting
northern Arizona weather over the next few days can be seen on
infrared satellite imagery diving southward across Utah this
morning. The same progression will continue through the day
driving a cold front from north to south across Arizona. Ahead of
the front expect winds of generally 15 to 25 mph gusting to 35
mph. However, right at cold front passage wind gusts into the 40
mph range will be possible for an hour or two. Winds will start
out from the west to southwest, shifting to northwest to north
across far northern Arizona by mid morning then spread across the
area finally making it to the White Mountains region late in the
day. Moisture, currently pooled over central Arizona, will be
drawn northward ahead of the front. Much of the area will see a
slight chance of a sprinkle or shower with frontal passage. But
further east, essentially along and south of a line extending
from Four Corners to Payson showers and thunders will be likely.
A few of the thunderstorms could become severe with wind gust in
excess of 60 mph and quarter size hail possible. Much cooler with
high temperatures ranging from 15 to 25 degrees cooler today
compared to Monday.

On Wednesday and Thursday...The storm system and parent low will
wobble over the southwest United States. There will be a continued
threat of showers from the Four Corners southward the the White
Mountains region. A stray afternoon thunderstorm will also be
possible. In addition, with the unseasonably cold air mass moving
in, freezing temperatures will be a possibility each morning at
elevations above 6500 feet especially in locations sheltered from
any nighttime winds. If you have plants you would like to protect
it would probably be best to cover them or bring them inside if
possible.

From Friday onward...The storm exits the area. High pressure will
take it's place with temperatures warming to near normal levels by
the weekend.

&&

.AVIATION....For the 18Z package... Smoke aloft will continue to
clear out through early afternoon behind a cold front. The gusty
winds will first shift to the northwest behind a passing cold front
and finally to the northeast later this afternoon/early this
evening. The north to northeasterly breezy winds then will persist
through Tuesday evening. In addition, there are chances for showers
and thunderstorms throughout Tuesday. Thunderstorms are expected to
develop mainly southeast of a KSEZ to KRQE line after 19Z. MVFR
conditions are possible in the stronger thunderstorms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A strong cold front will bring much cooler
temperatures and gusty winds Tuesday with near critical fire weather
conditions at times. Showers and thunderstorms will develop along
the front with the best chances in eastern Arizona. Below normal
temperatures are anticipated Wednesday, with more shower and
thunderstorm chances in eastern Arizona and north along the Utah
state line.

Thursday through Saturday...Dry conditions return with daytime
temperatures gradually climbing back to near normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/McCollum
AVIATION...AT
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 8, 12:50 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1250 PM MST Tue Sep 8 2020

AZZ012-016-082030-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
1250 PM MST Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY BETWEEN HAPPY JACK AND CLINTS WELL
IN COCONINO COUNTY UNTIL 130 PM MST...

At 1249 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Clints Well, or 25 miles east of Camp Verde,
moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Clints Well, Starlight Pines, Clints Well Campground, Chevelon Canyon
Dam, Blue Ridge Campground, Rock Crossing Campground, Chevelon Butte
and Chevelon Canyon Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3449 11150 3469 11152 3481 11085 3441 11080
TIME...MOT...LOC 1949Z 262DEG 32KT 3462 11141

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:50 PM MSTSpecial Weather StatementFGZ40 min
Sep 8, 2:16 PM MSTSpecial Weather StatementFGZ44 min
Sep 8, 2:41 PM MSTSpecial Weather StatementFGZ49 min
Sep 8, 3:03 PM MSTSpecial Weather StatementFGZ42 min
Sep 8, 3:46 PM MSTSpecial Weather StatementFGZGila44 min
Sep 8, 3:58 PM MSTSevere Thunderstorm WarningFGZGila, Navajo47 min
Sep 8, 4:46 PM MSTSevere Thunderstorm WarningFGZGila, Navajo44 min
Sep 8, 4:59 PM MSTSevere Thunderstorm WarningFGZGila21 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.